Alert archive / Kentucky / Tornado Warnings in 1996

Tornado Warning 37, NWS Paducah, KY

May 28, 1996Muhlenberg County, Kentucky

NWS Paducah, KY issued this tornado warning at May 28, 1996, 4:58 PM CDT for Muhlenberg County, Kentucky. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 1996, 4:58 PM CDT (21:58 UTC)
Expired
May 28, 1996, 5:45 PM CDT
In force
47 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Muhlenberg County, KY

The radar

The Ft Campbell radar (KHPX), 55 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:04 PM CDTHail 1.75Greenville, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 282158
TORPAH
KYC177-282245-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
458 PM CDT TUE MAY 28 1996
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  545 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST KENTUCKY
 
   ...MUHLENBERG COUNTY
 
A TORNADO IS EXPECTED TO MOVE THROUGH OR NEAR WEIR...ROSEWOOD AND BEECH
CREEK BETWEEN 510 AND 525 PM CDT. AT 455 PM CDT...DOPPLER RADAR
INDICATED A DEVELOPING TORNADO 15 MILES NORTHEAST OF HOPKINSVILLE NEAR
WEIR. MOVEMENT WAS EAST AT 25 MPH.
 
DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO.  CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS.  IF YOU ARE CAUGHT IN THE PATH OF
nA TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING.  IF NO
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT.
 
SHANKLIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 28, 1:23 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 28, 1:23 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT TUE MAY 28 1996

17Z SFC MAP SHOWED LOW NEAR PIA...WITH POSSIBILITY OF ANOTHER WAVE
FORMING IN SRN IL WITH PAH LOWEST PRES IN THIS AREA.  ADAP SHOWS CAP
NOW BELOW 1 DEG WITH DERIVED CONVECTIVE TEMP FROM AREA SKEW-TS ABOUT
83-85 DEG.  ADAP SFC BASED LI'S ARE NOW -4 TO -6.  MOST OF THE LOW
CLOUDS HAVE CLEARED AND EXPECT DECENT SUN TO ALLOW US TO REACH THOSE
CONVECTIVE TEMPS.  FCST ISSUES TO ADDRESS INCLUDE ONSET OF AFTN AND EVE
THUNDERSTORMS...ALONG WITH CLOUD COVER AND TEMPS.

RUC DATA VALID FOR 21Z SHOWS S100 CONVERGENCE ACROSS CENTRAL PTN OF SRN
IL INTO WRN KY.  850-500 LAVE VVELS SHOWS LIFT IN REGION WITH MID-LVL
WINDS INCREASING UNDERNEATH THE WEAKENING UPR LOW.  SCATTERED
THUNDERSTORMS STILL A THREAT...WITH BEST THREAT FOR SEVERE CONVECTION
SUPPORTING ROTATION ALONG AND EAST OF SFC BOUNDARY...WHERE HELICITIES
WILL BE HIGHEST WITH DECENT LOW-LVL TURNING (IN TORNADO WATCH AREA).
AREAS DOWN TOWARD WESTERN KENTUCKY FAR SRN IL WILL SEE LESS TURNING
POTENTIAL WITH LOW-LVL FLOW MORE UNIDIRECTIONAL...PER KPAH WSR-88D VWP.
FRONT SHOULD BE SLOW MOVING...REACHING A LINE FROM NE KY INTO SW TN AS
SFC LOW POSITIONS NEAR CVG.  THREAT FOR CONVECTION SHOULD END EARLY
TONIGHT AS MODELS SHOW GOOD MID-LVL DRYING AND SUBSIDENCE REGION
UNFOLDING PER NEG UPR DIFF VORT ADVECTION.

WEDNESDAY LOOKS LIKE A DECENT DAY.  AS UPR RIDGE BUILDS OVER NORTHERN
PLAINS...WESTERLIES TAKE OVER ACROSS CWA.  THIS WILL TEND TO SLOW THE
SOUTHWARD SHUNT OF LOW-LVL MSTR...RESULTING IN CU FORMATION (THINKING
LAPSE RATES WILL ALSO BE JUST STEEP ENOUGH).  THUS THE SKY SHOULD
BECOME PARTLY SUNNY.  WITH MODELS IN FAIR AGREEMENT...THINK SPLIT OF
GUIDANCE NOS MOST APPROPRIATE.

AREA       LOWS             HIGHS          POPS
WRN KY     NEAR 60          NEAR 80         4-
SE MO      55-60            UPPER 70S       1-
SRN IL     55-60            MIDDLE 70S      4-
SW IN      NEAR 60          75-80           5-

NOLES

In the hours before

Local storm report, May 28, 3:47 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CDT TUE MAY 28 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0341 PM  \  LANCASTER                 IL   .5 INCH HAIL
05/28/96   WABASH
Special weather statement, May 28, 4:08 PM CDT, 50 minutes before
ILZ076>078-082-083-INZ081-082-085>088-290300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
400 PM CDT TUE MAY 28 1996

...TORNADO WATCH #476 CONTINUES FOR PART OF SOUTHEAST ILLINOIS UNTIL
6 PM...

...TORNADO WATCH #479 REPLACES TORNADO WATCH #476 AND CONTINUES THE
WATCH FOR ALL OF SOUTHWEST INDIANA UNTIL 10 PM...

STRONG THUNDERSTORMS IN SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA WILL
HAVE THE POTENTIAL TO BECOME SEVERE THIS EVENING.  WIND FIELDS ARE
FAVORABLE FOR THE STORMS TO PRODUCE TORNADOES.  AS A RESULT...A TORNADO
WATCH REMAINS IN EFFECT UNTIL 6 PM FOR THE SOUTHEAST ILLINOIS COUNTIES
OF WAYNE...WABASH...WHITE...EDWARDS...AND HAMILTON.  A TORNADO WATCH FOR
THE SOUTHWEST INDIANA COUNTIES OF GIBSON...PIKE...POSEY...VANDERBURGH...
WARRICK...SPENCER...DUBOIS...AND PERRY CONTINUES UNTIL 10 O'CLOCK THIS
EVENING.

HUMPHREY
Special weather statement, May 28, 4:33 PM CDT, 25 minutes before
ILZ076>078-082-083-INZ081-082-085>088-290300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
430 PM CDT TUE MAY 28 1996

...TORNADO WATCH #476 NO LONGER IN EFFECT FOR SOUTHEAST ILLINOIS...

...TORNADO WATCH #479 REPLACES TORNADO WATCH #476 AND CONTINUES THE
WATCH FOR ALL OF SOUTHWEST INDIANA UNTIL 10 PM...

THE THREAT OF SEVERE WEATHER HAS SHIFTED EAST OF THE WABASH RIVER AND
SO THE TORNADO WATCH FOR SOUTHEAST ILLINOIS IS NO LONGER IN EFFECT.

THE ATMOSPHERE REMAINS FAVORABLE FOR THUNDERSTORMS TO BECOME SEVERE AND
DEVELOP TORNADOES...SO A TORNADO WATCH HAS BEEN EXTENDED UNTIL 10 PM
FOR THE SOUTHWEST INDIANA COUNTIES OF GIBSON...PIKE...POSEY...WARRICK...
VANDERBURGH...SPENCE*R...DUBOIS...AND PERRY.

HUMPHREY

Nearby

Tornado Warnings in Kentucky, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.